In some way, everyone wishes they had an older brother they could be proud of and look up to. I did not have to wish.
J was ten years my senior. He was a strikingly tall, charismatic and athletic figure who displayed great talent at anything he set his mind on. Friends described him as confident, inspirational and the kind of person that everybody wants to have around. Everyone, including my parents knew he was destined for a bright future and we could not wait for him to show the world what he was truly capable of.
But this is not a perfect world. Nobody saw the warning signs till it was too late. The irony is that J often spoke about his dream of helping to create a better world. One that was free of crime, poverty and drugs.
One day, the school informed us of J’s erratic and antisocial behaviour. They said that he had been skipping classes, only to be seen loitering in public places. When approached by classmates, we were told, he appeared confused and did not seem to recognise any one of them.
My parents, perplexed by this sudden change, did not know how to react. My brother withdrew even further away from the family than ever before. The school had warned us of potential drug abuse and advised us to call the Central Narcotics Bureau (CNB). But we found this hard to believe. None of it made any sense as it went against everything that characterised my brother.
It was not long before we received a frantic call from some of his friends, who said that he had suffered a sudden seizure and was in hospital.
They admitted that he - along with a few others - had been smoking something called ‘Spice’ or ‘K2’. They did not know that it was a drug and claimed that it was aiding them in their studies. The CNB officers later informed us that J had fallen prey to a new menace called New Psychoactive Substances (NPS).
Soon after, J slipped into a coma from which he never awoke. In a perfect world, my brother might have accomplished the impossible, conquering every obstacle. But here, he is gone.
Do not let this happen to you or your loved ones. Read the tell-tale signs of drug abuse and seek professional help.
NPS are illegal substances that mimic the effects of actual drugs but fly beneath the radar using harmless sounding names like ‘herbal blends’ and ‘bath salts’. They are often marketed as ‘legal highs’, but they are far from being harmless. Mixtures of NPS bought unknowingly by users have resulted in unpredictable and sometimes disastrous effects. With effect from 1 May 2014, CNB has moved all existing psychoactive substances from the Fifth Schedule to the First Schedule of the Misuse of Drugs Act. This means they are now classified as Class A drugs and are illegal!
Click Here to Download PDF (PDF, 2694 KB)